Puerto Rico, 2018Flood in Puerto Rico, August 16, 2018
August 16, 2018 · NWS SJU · 1 event in 1 county or zone
A tropical wave combined with an upper-level low to result in shower and thunderstorm activity across different sectors of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical wave combined with an upper-level low to result in shower and thunderstorm activity across different sectors of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 4:55 PM AST, 5 minutes earlier.
Area forecast discussion, Aug 16, 4:55 PM AST, 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
455 PM AST Thu Aug 16 2018
.SYNOPSIS...Surface high pressure across the western Atlantic will
cause the local winds to continue from the east for the next few
days, with a slight shift to the ESE on Saturday. Tropical wave
over the area will continue affecting the local area through
Friday. Upper low pressure will continue to move west, then upper
high pressure will slowly move west and over the local area by
Friday afternoon. Much drier air expected on Saturday before
another tropical wave approaches the local area just to our south
on Sunday.
&&
.SHORT TERM...Tonight through Saturday...
Tropical wave that is moving across the area is causing showers
and thunderstorms across several sectors in Puerto Rico. These
showers and thunderstorms are expected to continue affecting
portions of Puerto Rico through the rest of the afternoon into
the early evening hours. The available moisture is expected to
diminish slightly overnight but passing showers will continue to
affect the local waters, USVI and eastern PR. The trailing edge of
the tropical wave will cause a good increase in moisture again on
Friday, which will help in the development of showers and
thunderstorms, especially in the afternoon hours. As the tropical
wave continues moving west, much drier air is expected to move in
and the chance of rain will be much lower for Saturday. However,
locally induced showers are possible across western PR in the
afternoon.
.LONG TERM...Sunday through Thursday...
.From Previous discussion...
A tropical wave is forecast to approach the local area Sunday
afternoon into Monday, enhancing the potential for showers and
thunderstorms across the forecast area. Model guidance suggests
that moisture associated to this wave could linger across the
local area at least until Tuesday, therefore, aiding in the
development of showers and thunderstorms over the interior and
western Puerto Rico each afternoon, as well as downwind off El
Yunque and the local islands.
A surface high pressure now located over the northeastern
Atlantic is expected to build and spread southwestward into the
north central Atlantic on Wednesday. This feature will bring a
more seasonal weather pattern to the local area. Although a
somewhat drier air mass along with Saharan dust particulate will
begin to move over the area on Wednesday, the moderate to fresh
easterly winds resulting from the high pressure will also bring
patches of low level moisture to the area. As a result, passing
showers affecting eastern Puerto Rico and the US Virgin Islands in
the morning, as well as afternoon convection over the
northwestern quadrant of Puerto Rico cannot be ruled out at least
until the end of next week.
&&
.AVIATION...MVFR/VFR conditions will continue across most
terminal sites through 16/22Z. MVRF conditions are occurring due to
+SHRA/VCTS near TJBQ AND TJMZ as well as gusty winds up to 20 mph.
Elsewhere, SCT SHRA are moving over the eastern terminal sites. Sfc
winds out of the east at 10 to 15 kts with sea breeze variations aft
16/20Z.
&&
.MARINE...Choppy seas of 3-5 feet expected for the next several
days with winds between 10-20 knots. East winds expected through
Friday, shifting slightly ESE on Saturday. Moderate risk of rip
currents across many of the local beaches tonight and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 89 79 91 / 50 40 50 20
STT 80 90 80 90 / 50 50 50 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Aug 16, 5:50 AM AST, 11 hours 10 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
540 AM AST jueves 16 de agosto de 2018
AMZ710>745-PRZ001>013-170945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
540 AM AST jueves 16 de agosto de 2018
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de sectores del norte,
centro y oeste de Puerto Rico.
.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.
.Viento...Se esperan vientos sostenidos en exceso de 20 mph a traves
de sectores costeros del norte y sur de Puerto Rico asi como en las
aguas locales.
.Oleaje...Oleaje picado/vigoroso de hasta 5 pies se espera a traves
de las aguas del Oceano Atlantico.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y sureste de Puerto Rico, al igual
que en Vieques y Culebra.
.Calor...Vientos alisios del sureste resultaran en indices de calor
de hasta 107 grados a lo largo de areas costeras del norte de Puerto
Rico.
.Dias dos a siete...viernes a miercoles
Se espera que la humedad remanente de la onda tropical de hoy
produzca aguaceros y tronadas en la tarde del viernes. Se pronostica
que otra onda tropical aumenta la probabilidad de desarrollo de
aguaceros y tronadas temprano la proxima semana. El riesgo moderado
de corrientes marinas continuara durante los proximos dias.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.
AMZ715-725-VIZ001-002-170945-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
540 AM AST jueves 16 de agosto de 2018
Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Viento...Se esperan vientos en exceso de hasta 20 mph a traves de
las aguasl ocales.
.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playasa de Santa Cruz.
.Calor...Vientos alisios resultaran en temperaturas/indices de calor
por encima de lo normal a lo largo de las Islas Virgenes Americanas.
.Dias dos a siete...viernes a miercoles
Se espera que la humedad remanente de la onda tropical de hoy
produzca aguaceros y tronadas en la tarde del viernes. Se pronostica
que otra onda tropical aumenta la probabilidad de desarrollo de
aguaceros y tronadas temprano la proxima semana. El riesgo moderado
de corrientes marinas continuara durante los proximos dias.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 16, 2:01 PM AST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service San Juan PR
201 PM AST THU AUG 16 2018
PRZ009>011-161830-
Mayaguez and Vicinity-Western Interior-Southwest-
201 PM AST THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO...
CABO ROJO...MARICAO...MAYAGUEZ...SAN GERMAN AND HORMIGUEROS
MUNICIPALITIES...
At 200 PM AST, strong thunderstorms were clustered near Hormigueros,
moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mayaguez, Hormigueros and Maricao.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1822 6695 1808 6700 1814 6718 1818 6717
1820 6715 1822 6716 1822 6717 1825 6713
TIME...MOT...LOC 1800Z 110DEG 7KT 1820 6704
TWSpecial weather statement, Aug 16, 2:30 PM AST, 2 hours 30 minutes before
Comunicado Especial de las Condiciones del Tiempo
201 PM AST jueves 16 de agosto de 2018
PRZ009>011-161830-
Mayaguez y Vecindad-Oeste interior-Suroeste-
201 PM AST jueves 16 de agosto de 2018
...UN AREA DE FUERTES TRONADAS AFECTARAN LAS MARIAS...ANASCO... CABO
ROJO...MARICAO...MAYAGUEZ...SAN GERMAN Y HORMIGUEROS...
A las 2:00 PM AST, fuertes tronadas fueron agrupadas cercanaS a
Hormigueros, moviendose oeste a 10 mph.
Vientos en excess de 30 mph son posibles con esta tronada.
Localidades impactadas incluyen...
Mayaguez, Hormigueros y Maricao.
Lluvias torrenciales tambien estan ocurriendo con esta tronada, y
pudieran resultar en inundaciones localizadas. No conduzca su
vehiculo por carreteras inundadas.
Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.
TW/GL
Flood, Vega Alta
- When
- August 16, 5:00 PM AST to 7:15 PM AST
- Where
- Vega Alta County, 0.3 mi WSW of Vega Alta to 0.39 mi SW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.418, -66.334
Road PR-2 closed at intersection with Quebrada Honda as the stream went out of its banks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783381.